Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 35, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 14, 2013, 4:38 PM MST for Graham County, Greenlee County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2013, 4:38 PM MST (23:38 UTC)
- Expired
- Aug 14, 2013, 6:30 PM MST
- In force
- 112 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 169 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3575 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
581 WGUS55 KTWC 142338 FFWTWC AZC009-011-150130- /O.NEW.KTWC.FF.W.0035.130814T2338Z-130815T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 438 PM MST WED AUG 14 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA... SOUTH CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 630 PM MST * AT 428 PM MST...RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATED THAT BETWEEN TWO AND THREE INCHES OF RAIN MAY HAVE FALLEN SINCE 330 PM MST IN TWO AREAS. THE FIRST AREA WAS NORTH NORTHWEST OF DUNCAN ALONG STATE HIGHWAY 75 NEAR THE COMMUNITY OF SHELDON AND THE SECOND AREA WAS WEST OF DUNCAN JUST SOUTH OF STATE HIGHWAY 70. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3287 10934 3306 10905 3278 10905 3262 10935 $$
2 follow-up statements
419 WGUS75 KTWC 150003 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 503 PM MST WED AUG 14 2013 AZC009-011-150130- /O.CON.KTWC.FF.W.0035.000000T0000Z-130815T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAHAM AZ-GREENLEE AZ- 503 PM MST WED AUG 14 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR SOUTH CENTRAL GREENLEE AND EXTREME EAST CENTRAL GRAHAM COUNTIES... AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA. HOWEVER LIGHT RAIN WILL CONTINUE THROUGH 530 PM. FLASH FLOODING IS POSSIBLE IN AREAS NORTH NORTHWEST OF DUNCAN ALONG STATE HIGHWAY 75 AND SOUTH OF STATE HIGHWAY 70 WEST OF DUNCAN. RADAR INDICATED THAT THESE TWO AREA MAY HAVE SEEN BETWEEN TWO AND THREE INCHES OF RAIN LATE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3287 10934 3306 10905 3278 10905 3262 10935 $$
651 WGUS75 KTWC 150127 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 627 PM MST WED AUG 14 2013 AZC009-011-150136- /O.EXP.KTWC.FF.W.0035.000000T0000Z-130815T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAHAM AZ-GREENLEE AZ- 627 PM MST WED AUG 14 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST/730 PM MDT/ FOR SOUTH CENTRAL GREENLEE AND EXTREME EAST CENTRAL GRAHAM COUNTIES... WATER LEVELS IN STREAMS AND WASHES WILL CONTINUE TO RECEDE OVER THE NEXT HOUR. LAT...LON 3287 10934 3306 10905 3278 10905 3262 10935 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:43 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 14, 2:43 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 243 PM MST WED AUG 14 2013 .SYNOPSIS...INCREASING MOISTURE WILL PROVIDE GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS THIS EVENING AND CONTINUING INTO EARLY NEXT WEEK. OTHERWISE...STRONG HIGH PRESSURE ALOFT WILL RESULT IN ABOVE NORMAL DAYTIME TEMPERATURES ACROSS MUCH OF THE AREA THROUGH THIS WEEKEND. && .DISCUSSION...THE INCREASE IN MOISTURE AND THE REPOSITIONING OF THE UPPER HIGH LAST NIGHT HAD CONTRIBUTED TO A GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON. EXPECT ACTIVITY TO EXPAND A BIT THROUGH THE EVENING HOURS BEFORE DIMINISHING AFTER DARK. THE UPPER HIGH WILL REMAIN CENTERED OVER SOUTHEAST ARIZONA THROUGH AT LEAST FRIDAY. ALTHOUGH WARMER MID-LEVEL TEMPERATURES WILL BE THE RESULT OF THE UPPER HIGH OVERHEAD...MOISTURE SHOULD BE ADEQUATE TO JUSTIFY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EAST AND SOUTH OF TUCSON. ISOLATED ONES WILL BE THE RULE WEST OF TUCSON. HIGH TEMPERATURES WILL TO CONTINUE TO BE ABOUT 3 TO 8 DEGREES ABOVE NORMAL. MODELS WERE STILL SHOWING SOME DIFFERENCES IN THE PATTERN ACROSS THE WESTERN UNITED STATES THIS WEEKEND INTO EARLY NEXT WEEK AS AN UPPER LOW WAS PROGGED TO ENTER NORTHERN CALIFORNIA. IN A NUTSHELL...MOISTURE SHOULD STILL BE SUFFICIENT FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY EAST AND SOUTH OF TUCSON OVER THE WEEKEND INTO EARLY NEXT WEEK. && .AVIATION...VALID THRU 16/00Z. TS DEVELOPMENT WILL CONTINUE ALONG HIGHER TERRAIN THIS EVENING...WITH STRONGEST INSTABILITY E OF THE KTUS-KOLS LINE. STORMS WILL PROPAGATE W/NW ALONG OUTFLOWS. THIS WILL BRING GUSTY WINDS AND REDUCED VIS TO BOTH KTUS/KOLS. STORMS ARE BEING TO DEVELOP ALONG THE MOUNTAINS S OF KTUS THOUGH INSTABILITY ACROSS THIS AREA AS GOOD. THEREFORE...STORMS MAY STRUGGLE TO DEVELOP NEAR KTUS SO HAVE LEFT OUT OF TAFS. OTHERWISE...VFR CONDITIONS AND LIGHT DIURNAL WINDS WILL PREVAIL THRU THE PERIOD. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AN INCREASE IN MOISTURE LAST NIGHT WILL RESULT IN A GREATER THREAT OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE AREA THIS AFTERNOON AND EVENING. THIS INCREASE IN MOISTURE WILL ALSO BOOST THE RH VALUES A BIT...ESPECIALLY THE OVERNIGHT RECOVERIES. FROM THURSDAY ONWARD...UPPER LEVEL HIGH PRESSURE WILL BE OVER THE REGION BUT THERE WILL BE ENOUGH MOISTURE TO GENERATE ISOLATED TO SCT AFTERNOON AND EVENING CONVECTION EACH DAY. OUTSIDE OF THUNDERSTORM WINDS...NORMAL DIURNAL WIND TRENDS ARE EXPECTED THROUGH THE WEEKEND...WITH OCCASIONAL GUSTS DURING THE MID TO LATE AFTERNOON HOURS DUE TO STRONG DAYTIME HEATING. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 14, 3:32 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 332 PM MST WED AUG 14 2013 AZZ507-513-142300- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 332 PM MST WED AUG 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN SANTA CRUZ AND WESTERN COCHISE COUNTIES UNTIL 400 PM MST... AT 328 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SIERRA VISTA...MOVING NORTHWEST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...HUACHUCA CITY...FORT HUACHUCA AND WHETSTONE. LAT...LON 3165 11049 3175 11028 3154 11015 3148 11029 TIME...MOT...LOC 2232Z 141DEG 11KT 3156 11027
Special weather statement, Aug 14, 3:44 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
344 PM MST WED AUG 14 2013
AZZ509-510-142315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
344 PM MST WED AUG 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND EXTREME
EASTERN GRAHAM COUNTIES UNTIL 415 PM MST...
AT 341 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF CLIFTON...OR 32 MILES EAST
OF SAFFORD...MOVING NORTHEAST AT 15 MPH. THIS STORM IS IMPACTING
HIGHWAY 75 BETWEEN CLIFTON AND DUNCAN.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LAT...LON 3264 10933 3291 10930 3306 10905 3306 10904
3279 10904
TIME...MOT...LOC 2242Z 233DEG 11KT 3284 10915Local storm report, Aug 14, 4:17 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
417 PM MST WED AUG 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL N SIERRA VISTA 31.55N 110.29W
08/14/2013 M0.75 INCH COCHISE AZ LAW ENFORCEMENT
WINDS TO 50 MPH. SMALL TREE LIMBS DOWN
&&
EVENT NUMBER TWC1300097
CWRThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:32 PM MST | Special Weather Statement | TWC | Santa Cruz | 28 min |
| Aug 14, 3:44 PM MST | Special Weather Statement | TWC | Greenlee | 31 min |
| Aug 14, 4:16 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 119 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.